Vermont, 2017

Damaging Winds in Vermont, June 18, 2017

June 18, 2017 · NWS BTV · 2 events in 2 counties and zones

A pre-frontal trough moved across NY into VT in a moderately unstable air mass during the evening hours of June 18th. A broken line of showers and thunderstorms moved into VT from NY with some isolated wind damage as the storms moved across the northern Champlain Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A pre-frontal trough moved across NY into VT in a moderately unstable air mass during the evening hours of June 18th. A broken line of showers and thunderstorms moved into VT from NY with some isolated wind damage as the storms moved across the northern Champlain Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 18, 9:02 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 18, 9:02 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1002 PM EDT Sun Jun 18 2017

.SYNOPSIS...
Showers and a few thunderstorms are expected during the
overnight hours tonight across much of the area. Brief heavy
downpours will be possible with any of the showers or storms.
The threat of stronger storms producing gusty winds...hail...and
heavy rainfall will shift into portions of Vermont on Monday.
The threat of flash flooding will also exist across Vermont
Monday and Monday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1002 PM EDT Sunday...Stronger storm threat has come to an
end across the area and just looking at numerous to occasional
showers across the area with a chance of thunderstorms. Brief
heavy downpours will be possible with any showers or storms
during the overnight hours. Have adjusted forecast to this
thinking.

Previous Discussion...
Composite analysis continues to show the threat for strong to
severe thunderstorms across the Saint Lawrence Valley and
possibly into the northern Adirondacks. Deep layer shear
continues to increase over the top of CAPE values over 1000 J/kg
over the Saint Lawrence Valley and this should enhance the
potential for strong to severe storms over the next several
hours. The eastward progression of storms is somewhat limited as
upper trough moves very little tonight and storms move more
north than east. With the loss of instability tonight...may just
be dealing with heavier rainfall across the northern
Adirondacks during the overnight hours. Areas from the Champlain
Valley eastward may see some convection overnight... but
strong/severe threat should be over and there may just be some
brief downpours.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 332 PM EDT Sunday...Flash Flood Watch remains in effect
from Noon on Monday through midnight Monday night. Composite
analysis continues to show the threat for stronger storms...but
with approaching surface boundary oriented parallel to the upper
flow and axis of two inch precipitable water values from the
Champlain Valley eastward across the remainder of Vermont...
threat for excessive rainfall will be the main threat. At this
time...the best potential appears to be across areas south and
east of Burlington Monday afternoon and night.

For Monday night through Tuesday night...axis of deeper moisture
shifts east but areas remains in southwest flow aloft with
upper trough axis to the west. As a result...still cannot rule
out the possibility of showers...especially Monday night and
Tuesday with areal coverage tapering off Tuesday night. A return
to more seasonal temperatures is expected during this time
period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 256 PM EDT Sunday...One broad trof at the beginning of
this period being replaced by another trof late in the period
with a series of disturbances and fronts makes for a messy
forecast period with seasonable temperatures and shower threat
through the period.

Wed/Thu: trof axis pushing through Wed with some showers as frontal
boundary moves through then some minor shortwave ridging for Wed
ngt/ early Thu for a dry period, It appears some minor energy and
push if some warmer air will bring about some warm frontal showers
possibly late Thu/Thu ngt.

Fri: Developing Great Lakes trof with a decent shortwave moving
toward area Fri Ngt-Sat will send a cold front across the area late
Fri-Fri ngt for showers/t-storms.

Sat: Some shortwave ridging developing thus mainly dry but can't
rule out an instability shower on Sat.

Sun: Another shortwave dropping across Great Lakes toward Northeast
with more showers/t-storms possible Late Sunday-Sunday night across
NY moving into VT.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...Storms continue to move across northern
New York this evening and will continue moving northeast through
midnight. Strong gusty winds...frequent lightning...and heavy
rainfall can be expected along with periods of VFR to IFR
conditions depending the proximity of the storms. This should
last through 04z. Then only looking at showers during the
overnight hours with VFR to MVFR conditions. The next potential
for MVFR to IFR conditions will be across Vermont after 17z on
Monday as showers and storms become more numerous once again.
Winds will be gusty from the southwest tonight and though much
of the period with gusts in the 15 to 25 knot range through 12z
before tapering off just a bit.

Outlook...

Monday Night: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Breezy. Slight Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Chance SHRA...Slight Chance TSRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA.

&&

.HYDROLOGY...
A flash flood watch continues from Noon on Monday through
Monday evening for the potential for flash flooding associated
with very heavy rainfall rates in thunderstorm activity across
Clinton and Essex counties in New York and all of Vermont. High
rainfall rates of 1 to 2 inches per hour with isolated higher
amounts possible in the stronger convective elements will
increase the potential for flash flooding Monday afternoon and
night. Initially the threat will be across northern New York
tonight...before shifting into Vermont by Monday afternoon. The
greatest potential for flash flooding will be across the higher
terrain and urban areas with poor drainage...especially over
areas south and east of Burlington. Rapid rises on smaller
streams and rivers are possible in areas of the most persistent
showers and thunderstorms.

&&

.MARINE...
A Lake Thunderstorm Advisory is in effect for tonight. Scattered
showers and thunderstorms moving across the lake though midnight
will have the potential to produce gusty winds...frequent
lightning..and very heavy rainfall. Storms during the overnight
hours will still have the potential to produce frequent
lightning and very heavy rainfall. A Lake Wind Advisory remains
in effect tonight for south winds at 15 to 25 knots. These
winds will continue to create very choppy conditions with waves
of 1 to 3 feet and some higher swells possible over the north
end of the late. Strong to possibly severe thunderstorms are
expected to develop by this evening...which could cause gusty
and erratic winds. Boaters should keep a close eye on the sky
this evening and seek harbor if threatening weather approaches.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch from Monday afternoon through Monday evening
     for VTZ001>012-016>019.
NY...Flash Flood Watch from Monday afternoon through Monday evening
     for NYZ028-031-034-035.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...SLW
AVIATION...Evenson
HYDROLOGY...Evenson/Taber
MARINE...Evenson/Taber
Hazardous weather outlook, Jun 18, 9:17 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1017 PM EDT Sun Jun 18 2017

NYZ028-031-034-035-VTZ001>012-016>019-190930-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
1017 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Scattered to numerous showers and a few thunderstorms are expected
overnight. Locally heavy downpours will be possible, but no severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch Monday Afternoon and Evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-190930-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
1017 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JMG

In the hours before

Special weather statement, Jun 18, 6:31 PM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
731 PM EDT SUN JUN 18 2017

NYZ034-190000-
Western Essex-
731 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESSEX COUNTY...

At 730 PM EDT, a strong thunderstorm was located near Lake Eaton
Campground, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Newcomb, Mount Marcy, North Hudson, St. Huberts, Schroon Falls,
Tahawus and Vanderwhacker Mountain.

Torrential rainfall is also occurring with this storm, and may cause
ponding of water on area roads. Do not drive your vehicle through
flooded roadways.

LAT...LON 4392 7434 4393 7433 4397 7426 4412 7428
      4414 7409 4415 7409 4418 7374 4390 7369
      4386 7427
TIME...MOT...LOC 2330Z 252DEG 44KT 4396 7439

JMG
Special weather statement, Jun 18, 6:48 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
748 PM EDT SUN JUN 18 2017

NYZ028-031-034-035-190030-
Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-
748 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON AND
NORTHEASTERN ESSEX COUNTIES...

At 748 PM EDT, a strong thunderstorm was located near Wilmington,
moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Wilmington, Keene, Au Sable Forks, Keeseville, Jay In Essex County,
Black Brook, Lewis, Upper Jay, Ausable Chasm, Reber, Clintonville,
Deerhead, Harkness, North Jay and Ausable Forks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4457 7344 4426 7345 4422 7387 4443 7393
      4443 7391 4447 7391
TIME...MOT...LOC 2348Z 251DEG 31KT 4435 7392

MANNING
Special weather statement, Jun 18, 7:23 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
823 PM EDT SUN JUN 18 2017

NYZ028-031-035-VTZ001-005-017-190115-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Eastern
Chittenden-Western Chittenden-
823 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE AND NORTHWESTERN CHITTENDEN
COUNTIES...

At 822 PM EDT, a strong thunderstorm was located over Keeseville,
moving east at 35 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Peru, Winooski, Colchester, Essex Junction Village,
Williston, South Hero, Port Kent, Essex, Peasleeville, Keeseville,
Milton, Shelburne, Richmond, Jericho, Westford and Mallets Bay State
Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4467 7308 4441 7298 4437 7355 4447 7356
      4446 7362 4460 7368 4469 7312
TIME...MOT...LOC 0022Z 254DEG 32KT 4448 7347

MANNING
Special weather statement, Jun 18, 9:25 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
1025 PM EDT SUN JUN 18 2017

NYZ034-035-VTZ009-018-190315-
Western Essex-Eastern Essex-Western Addison-Eastern Addison-
1025 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ESSEX AND
WESTERN ADDISON COUNTIES...

At 1022 PM EDT, a line of strong thunderstorms was located across
the southern half of Essex County, New York, moving east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Middlebury, Vergennes, Moriah, Crown Point, Westport, Cornwall,
Weybridge, Salisbury, Schroon Lake, Monkton Ridge, Orwell, Monkton,
Monkton Boro, Whiting, New Haven, Port Henry, Addison, Shoreham,
Leicester and Ferrisburg.

Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water on area roads. Do not drive your
vehicle through flooded roadways.

Boaters on Lake Champlain from the Charlotte Ferry south should seek
safe harbor immediately. Gusty, erratic winds and waves will prove
hazardous to small craft.

LAT...LON 4418 7382 4426 7310 4385 7305 4384 7321
      4381 7322 4376 7390
TIME...MOT...LOC 0222Z 255DEG 34KT 4399 7376

JMG
Special weather statement, Jun 18, 9:47 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
1047 PM EDT SUN JUN 18 2017

NYZ035-VTZ005-009-017-190330-
Eastern Essex-Eastern Chittenden-Western Chittenden-Western Addison-
1047 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ESSEX AND
CHITTENDEN COUNTIES...

At 1045 PM EDT, a line of strong thunderstorms was located from
near Ausable Forks to Elizabethtown, moving east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Willsboro, Winooski, Westford, Colchester, Essex Junction
Village, Williston, Hinesburg, St. George, Shelburne, Charlotte, Port
Kent, Richmond, Mt. Philo State Park, Jericho, Huntington and Essex.

Torrential rainfall is also occurring with these storms, and may
cause ponding of water on local roadways.

Boaters on Lake Champlain from Colchester Point south to the
Charlotte Ferry should seek safe harbor immediately. Gusty, erratic
winds and waves will prove hazardous to small craft.

LAT...LON 4462 7290 4428 7291 4427 7297 4430 7298
      4430 7302 4428 7302 4428 7308 4426 7308
      4421 7352 4427 7353 4454 7346 4454 7334
      4456 7336 4459 7326 4464 7298
TIME...MOT...LOC 0245Z 251DEG 31KT 4438 7348

JMG
Special weather statement, Jun 18, 10:23 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
1123 PM EDT SUN JUN 18 2017

VTZ008>012-017>019-190430-
Western Rutland-Eastern Rutland-Windsor-Eastern Chittenden-Western
Addison-Washington-Eastern Addison-Orange-
1123 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
ORANGE...ADDISON... NORTH CENTRAL RUTLAND...SOUTHEASTERN
CHITTENDEN...NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON
COUNTIES...

At 1122 PM EDT, a line of strong thunderstorm was located over
Weybridge, moving east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Middlebury, Montpelier, Cornwall, Sudbury, Salisbury, Bristol,
Lincoln, Orwell, Waitsfield, Rochester, Fayston, Whiting, New Haven,
Granville, Goshen, Northfield Village, Hancock, Warren, Ripton and
Northfield.

Torrential rainfall is also occurring with these storms, and may
cause ponding of water on local roadways.

LAT...LON 4378 7331 4428 7311 4428 7302 4429 7302
      4431 7258 4379 7277
TIME...MOT...LOC 0322Z 268DEG 38KT 4402 7319

JMG

The radar

The Burlington radar (KCXX), 20 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
June 18, 10:27 PM EST
Where
Chittenden County, 2.08 mi ENE of Westford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.630, -72.980

A few trees down by thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 18, 10:30 PM EST
Where
Franklin County, 1.97 mi E of Fairfax Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.670, -72.960

Trees down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695833, 695834.